Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 509, NWS Blacksburg, VA

August 25, 2011Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 25, 2011, 2:01 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2011, 2:01 PM EDT (18:01 UTC)
Expired
Aug 25, 2011, 2:34 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Greenbrier County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WUUS51 KRNK 251801
SVRRNK
WVC025-089-251900-
/O.NEW.KRNK.SV.W.0509.110825T1801Z-110825T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EDT THU AUG 25 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 300 PM EDT.

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF RAINELLE...OR 6 MILES SOUTHEAST OF BABCOCK STATE PARK...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RAINELLE...
  RUPERT...
  MEADOW BLUFF...
  WILLIAMSBURG...
  FRANKFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3809 8031 3805 8026 3804 8020 3769 8032
      3771 8035 3770 8036 3782 8093 3787 8083
      3788 8076 3794 8081 3798 8078 3801 8079
      3803 8083 3805 8083 3806 8086 3812 8042
TIME...MOT...LOC 1801Z 275DEG 28KT 3794 8087

$$

SK
2 follow-up statements
904 
WWUS51 KRNK 251823
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU AUG 25 2011

WVC025-089-251900-
/O.CON.KRNK.SV.W.0509.000000T0000Z-110825T1900Z/
GREENBRIER WV-SUMMERS WV-
223 PM EDT THU AUG 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHERN GREENBRIER AND NORTHEASTERN SUMMERS COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MEADOW BLUFF...OR NEAR
RUPERT...MOVING EAST AT 30 MPH.

MEANWHILE...ANOTHER STRONG TO SEVERE STORM IN THE WARNED AREA JUST 
NORTHEAST OF LEWISBURG WILL APPROACH THE NORTHERN PART OF WHITE 
SULPHER SPRINGS BY 230 PM EDT.

LOCATIONS IMPACTED INCLUDE...
  MEADOW BLUFF...
  LEWISBURG AIRPORT...
  FRANKFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3805 8026 3804 8020 3769 8032 3771 8035
      3770 8036 3782 8093 3787 8084 3788 8076
      3794 8081 3798 8078 3803 8069
TIME...MOT...LOC 1822Z 275DEG 28KT 3791 8064

$$

SK
877 
WWUS51 KRNK 251834
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT THU AUG 25 2011

WVC025-089-251844-
/O.CAN.KRNK.SV.W.0509.000000T0000Z-110825T1900Z/
GREENBRIER WV-SUMMERS WV-
234 PM EDT THU AUG 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENBRIER AND
NORTHEASTERN SUMMERS COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3805 8026 3804 8020 3769 8032 3771 8035
      3770 8036 3782 8093 3787 8084 3788 8076
      3794 8081 3798 8078 3803 8069
TIME...MOT...LOC 1834Z 275DEG 28KT 3790 8052

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:39 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 25, 10:39 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT THU AUG 25 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TODAY AND
PASS ACROSS MUCH OF THE AREA OVERNIGHT INTO EARLY FRIDAY. THIS
WILL RESULT IN BETTER CHANCES OF SHOWERS AND THUNDERSTORMS TODAY
THROUGH THIS EVENING. HURRICANE IRENE IS THEN EXPECTED TO MOVE
ALONG THE NORTH CAROLINA COAST SATURDAY BRINGING BREEZY CONDITIONS
ALONG WITH A FEW ADDITIONAL SHOWERS ACROSS PARTS OF THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM EDT THURSDAY...
CURRENT RADAR...SATELLITE AND SFC ANALYSIS SHOWS A SOLID LINE OF
SHOWERS AND TSTMS CONTINUES AHEAD OF A COLD FRONT WHICH IS SLOWLY
PUSHING SOUTHEASTWARD TOWARD THE REGION AHEAD OF A STRONG SHORT
WAVE TROUGH. MEANWHILE...ACROSS THE FORECAST AREA...MOSTLY SUNNY
SKIES WILL BRING STRONG HEATING. THE MODIFIED 12Z RNK SOUNDING
INDICATES HIGHS AROUND 90 TODAY WITH FULL SUN. I HAVE RAISED MAX
TEMPS TO BE CLOSER TO 90 FOR ALL BUT THE HIGH ELEVATIONS AND SE
WV...SINCE I EXPECT NEARLY FULL SUN. MEANWHILE...STRONG MOISTURE
ADVECTION CONTINUES INTO THE AREA AHEAD OF THE SFC FRONT...WITH
PWATS PROGGED TO INCREASE TO BETWEEN 1.5 AND 2.0 INCHES BY
EVENING. SHOULD HAVE MODERATE TO STRONG INSTABILITY BY LATE
AFTERNOON...WITH SB CAPES OF AROUND 3000 J/KG POSSIBLE. SHOULD BE
ENOUGH SHEAR TO PRODUCE MULTICELL LINE SEGMENTS WITH EMBEDDED
STRONG STORMS. MAIN THREAT WILL BE DAMAGING WINDS...BUT WITH
COOLING TEMPS ALOFT...LARGE HAIL IS ALSO POSSIBLE. INA
ADDITION...WITH PWATS SO HIGH...THE STRONGER STORMS WILL HAVE VERY
HEAVY DOWNPOURS...AND THE MEAN FLOW IS NEARLY PARALLEL TO THE SFC
BOUNDARY...SO THERE MAY BE TRAINING TSTMS. FOR NOW...I HAVE AMENDED
THE WX GRIDS TO HAVE SCT TSTMS WITH GUSTY WINDS AND HEAVY RAIN. WE
ALREADY MENTION SCT STRONG TO SEVERE STORMS IN THE HWO. I
CONSIDERED A FLASH FLOOD WATCH ACROSS NRN SECTIONS OF THE CWA...BUT
AM NOT CONFIDENT ON ANY AREAS OF TRAINING AND FFG IS FAIRLY HIGH
WITH DRY ANTECEDENT CONDITIONS. I SLOWED DOWN THE HIGHER
POPS...BUT DID NOT TIME THEM COMPLETELY TO THE SFC FNT SINCE I
EXPECT SCT STORMS TO DEVELOP IN THE CONVERGENCE ALONG THE BLUE
RIDGE WELL AHEAD OF THE FRONT BY MID AFTERNOON.

AS OF 240 AM EDT THURSDAY...
COLD FRONT ACROSS THE OHIO VALLEY WILL CONTINUE TO DRIFT SE OVER
THE NEXT 24 HOURS REACHING THE WESTERN SLOPES LATE TODAY BEFORE
CROSSING THE BLUE RIDGE OVERNIGHT. DEGREE OF CONVECTIVE COVERAGE
THE MAIN QUESTION TODAY GIVEN SUCH A STRONG 5H TROF FOR LATE
AUGUST ALTHOUGH BEST UPPER SUPPORT WILL PASS JUST NORTH WHERE
BETTER WIND FIELDS/UPPER DIFFLUENCE WILL EXIST. ALSO IFFY AS TO
HOW MUCH CLDNS AND/OR SHOWERS WILL AFFECT THINGS OVER THE WEST
THIS MORNING BEFORE THE CURRENT AXIS OF TSRA LIKELY FADES WITH
MIXING BY MIDDAY. LATEST MODELS HAVE THE BEST THETA-E RIDGING AND
LIFT ACROSS THE MOUNTAINS THRU THIS AFTERNOON WITH LOW LEVEL
BACKING UNDERNEATH A DECENT 30 KT MID LEVEL WESTERLY JET. THIS
COMBO WITH AT LEAST SOME HEATING SHOULD ALLOW DECENT COVERAGE TO
TAKE SHAPE NW EARLY ON AND THEN OUT TO ALONG THE BLUE RIDGE THIS
AFTERNOON AS THE VORT TAIL SLIDES BY TO THE NORTH. ALTHOUGH LAPSES
ARE RATHER WEAK AND CAPE IN QUESTION...ENOUGH UPPER SUPPORT TO
POSSIBLY PRODUCE AT LEAST ISOLATED SEVERE ESPCLY WHERE MORE
HEATING TAKES SHAPE ACROSS THE NORTH. THEREFORE WILL CONTINUE
LIKELY POPS FOR THE MOST PART NORTHERN THIRD AND DECENT CHANCES
ELSW EXCEPT ONLY SLIGHT POPS SE WHERE WILL TAKE UNTIL LATE FOR THE
PRE-FRONTAL RH TO REACH. GIVEN THE CLOSE PROXIMITY OF THE SLIGHT
RISK AREA TO THE NE PER SWODY1...WILL INCLUDE MORE OF A MENTION IN
THE HWO IN SPOTS FOR THIS AFTERNOON. MOS TEMPS LOOK GOOD OUT EAST
WHERE MORE INSOLATION LIKELY WHILE STAYING ON THE COOL SIDE THE
FARTHER WEST YOU GO PER EARLIER ARRIVAL OF CLOUDS AND POSSIBLE
SHRA.

UPPER S/W EXITS THIS EVENING LEAVING ONLY THE BOUNDARY AROUND FOR
LOW LEVEL FOCUS INTO THE OVERNIGHT. THINK BEST COVERAGE WILL BE
ALONG THE EXITING VORT TAIL OVER THE NE MAINLY DURING THE EVENING
BEFORE LOSS OF HEATING CAUSES TSRA TO FADE INTO AREAS OF FOG ALONG
WITH ONLY ISOLATED SHRA ALONG THE FRONT LATE. OTRW BECOMING PC
OVERNIGHT WITH HIGH CHANCE POPS DWINDLING TO MAINLY SLIGHT CHANCES
AFTER MIDNIGHT. LACK OF MUCH DRYING WITH THE FRONT WILL LEAD TO A
WARM AND SOUPY OVERNIGHT WITH LOWS MAINLY IN THE MID TO UPPER 60S
AND PERHAPS STAYING ABOVE 70 IN SPOTS THAT GO WITHOUT SEEING
EARLIER SHOWERS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 250 AM EDT THURSDAY...
IRENE WILL TRACK OFF THE SOUTHEAST COAST ON FRIDAY...THEN NEAR
THE SC/NC COAST FRIDAY NIGHT. TROPICAL FLOW INTO THE AREA WILL BE
EAST ON FRIDAY AND NORTHEAST FRIDAY NIGHT. RAIN CHANCES WILL BE
HIGHEST ALONG THE EASTERN SLOPES OF THE BLUE RIDGE. THERE IS ALSO
A LOW CHANCE OF SHOWERS EAST OF THE BLUE RIDGE AS FIRST OUTER
BANDS OF IRENE TRACK INLAND.

IRENE WILL TRACK NEAR THE OUTER BANKS OF NORTH CAROLINA
SATURDAY...THEN UP THE VIRGINIA COAST SATURDAY NIGHT. WINDS WILL
GENERALLY BE FROM THE NORTH SATURDAY THEN NORTHWEST SATURDAY
NIGHT. UPSLOPE RAIN ALONG THE BLUE RIDGE STILL POSSIBLE WHILE
SUBSIDENCE LIMITS RAINFALL AMOUNTS. TROPICAL RAIN BANDS MORE
LIKELY SATURDAY BUT THE HEAVIEST RAINFALL AMOUNTS WILL REMAIN EAST
OF THE AREA. EVEN IF IRENE WOULD WOBBLE TO THE WEST AND TRACK
SLIGHTLY INLAND...THE BULK OF THE HEAVY RAIN WILL BE CONFIDED TO
THE COAST LINE.

TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL FRIDAY. EXPECTED
COOLER BUT MUGGY CONDITIONS ON SATURDAY AS RAIN CHANCES INCREASE AS
IRENE TRACKS ALONG THE VA/NC COAST. BREEZY CONDITIONS ALSO LIKELY
SATURDAY AND SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 240 AM EDT THURSDAY...
ON SUNDAY...WITH IRENE MOVG NORTHEASTWARD ALONG THE COAST AND
PULLING AWAY FROM THE AREA...A NORTHERLY FLOW WILL BRING COOLER AIR
INTO THE FORECAST AREA. OTHER THAN SOME UPSLOPE CLOUDS IN SE WV AND
THE VA HIGHLANDS...LOOKS LIKE A MOSTLY SUNNY DAY WITH TEMPERATURES
NEAR NORMAL- AROUND 80 WEST OF THE BLUE RIDGE AND MID 80S FOOTHILLS
AND PIEDMONT. HIGH PRESSURE BUILDS IN QUICKLY SUNDAY NIGHT. AT THIS
POINT...LOOKS LIKE AT LEAST THE MTNS WOULD DECOUPLE...WITH CLEAR
SKIES AND DRY AIR IN PLACE...SETTING US UP FOR QUITE COOL OVERNIGHT
LOWS. HAVE STAYED CLOSE TO HPC GUIDANCE...WHICH HAS SOME LOW IN THE
UPPER 40S IN MTN VALLEYS.

ON MONDAY...A PROGRESSIVE PATTERN...WITH STRONG SHORT WAVE ENERGY
MOVG THRU THE GREAT LAKES/OHIO VALLEY REGION SHOULD HAVE THE SFC
HIGH PRESSURE BUILDING ACROSS THE CENTRAL APPLNS AND DOWN THE EAST
COAST. AT THIS POINT IT LOOKS LIKE LOW LEVEL WINDS INTO THE AREA
WILL BE MORE NORTHEAST TO EAST THROUGH MONDAY NIGHT...AND MOISTURE
RETURN WILL HOLD OFF UNTIL AT LEAST TUESDAY. MONDAY SHOULD CONTINUE
TO BE MOSTLY SUNNY...WITH TEMPERATURES NEAR NORMAL FOR THE END OF
AUGUST.

MODEL DIFFERENCES COME INTO PLAY BY TUESDAY AND WEDNESDAY...WITH THE
00Z ECMWF A WET OUTLIER FOR THE FORECAST AREA...SHOWING A STRONG
SHORT WAVE DIGGING INTO THE TN VALLEY AND LIFTING A FRONTAL BOUNDARY
INTO THE FORECAST AREA. HOWEVER...EVEN THE LATEST GFS IS SHOWING
BETTER MOISTURE TRANSPORT INTO THE REGION ON SERLY FLOW THAN IT/S
EARLIER RUNS...SO I HAVE INCREASED POPS BOTH TUESDAY AND WEDNESDAY
TO HAVE AT LEAST A SLIGHT CHC ALL AREAS...AND HAVE CHC POPS ALONG
THE BLUE RIDGE IN NW NC AND FAR SW VA. WITH THE PERSISTENT EAST TO
SOUTHEAST FLOW INTO THE AREA TUESDAY AND WEDNESDAY...THERE IS
A POTENTIAL FOR MORE CLOUD COVER AND COOLER DAYTIME HIGH TEMPS
DESPITE RISING HEIGHTS...SO I HAVE KEPT HIGH TEMPS BOTH DAYS BELOW
GUIDANCE AND CLOSE TO NORMAL. OVERNIGHT LOWS WILL BECOME MILDER
EACH NIGHT FROM MONDAY NIGHT THRU WEDNESDAY NIGHT- LIKELY WELL UP
INTO THE 60S BY WED NIGHT.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AS OF 650 AM EDT THURSDAY...

OVERALL VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS MOST OF THE
AREA THIS MORNING WITH ONLY BRIEF REDUCTIONS TO MVFR LEVELS IN FOG
AT KLWB EARLY ON. OTRW CLOUD CANOPY ASSOCIATED WITH THE UPSTREAM
BAND OF CONVECTION ALONG THE PREFRONTAL OUTFLOW TO THE NW SHOULD
DROP SE TOWARD THE WESTERN SLOPE AREAS THIS MORNING. HOWEVER THINKING
MOST SHRA WILL STAY NW OF KLWB UNTIL AROUND MIDDAY.

THE COLD FRONT IS FORECAST TO APPROACH THE FORECAST AREA THIS
AFTERNOON...WITH A BAND OF SHOWERS AND A FEW THUNDERSTORMS ALONG
THE BOUNDARY. GROWING CONFIDENCE THAT MVFR CONDITIONS WILL BE
FOUND UNDER THE SCATTERED SHOWERS AND STORMS...ESPECIALLY IN THE
MOUNTAINS...SO KEPT/ADDED MENTION OF SHOWERS/VCTS IN THE TAFS AT
KBLF AND KLWB AFTER MIDDAY...WITH VCSH/CB TO TAF SITES TO THE EAST
AROUND KBCB EARLY THIS AFTERNOON...AND DURING THE MID/LATE AFTERNOON
HOURS AT KROA/KLYH. SINCE APPEARS MOST CONVECTION WILL STAY ACROSS
CENTRAL AND WESTERN AREAS WONT INCLUDE AT KDAN THIS AFTERNOON BUT
ADD IN A VCTS/CB MENTION THIS EVENING AS THE BROKEN BAND OF STORMS
SHIFTS SOUTH PER THE LATEST LOCAL WRF SOLUTION. SHOWERS AND
STORMS MAY LINGER ACROSS THE SOUTHERN TIER OF THE REGION INTO LATE
THIS EVENING BEFORE FINALLY FADING OUT AFTER MIDNIGHT FOR THE MOST
PART. SINCE LOW CONFIDENCE IN HOW MUCH CONVECTION MAY STILL BE
AROUND OUTSIDE OF THE KDAN VICINITY...LEAVING OUT ADDED SHRA/TSRA
ELSW THIS EVENING FOR NOW. HOWEVER ONCE STORMS FADE...VERY MOIST
CONDITIONS UNDER LIGHT WINDS LOOK TO COMBINE WITH SOME CLEARING TO
PROMOTE DENSE FOG ESPCLY IN SPOTS THAT RECEIVED HEAVY RAIN EARLIER
IN THE DAY. THUS APPEARS HIGH CONFIDENCE IN AT LEAST A PERIOD OF
MVFR AT MOST TAF SITES THAT GET A SHRA AND IFR OR WORSE IN VALLEY
LOCATIONS LIKE KLWB AND KBCB.

THE FRONT WEAKENS AND STALLS ACROSS THE REGION ON FRIDAY AND WITH
FAIRLY DEEP EAST WINDS...THERE IS A CHANCE OF SHOWERS AND STORMS
ESPCLY ALONG THE BLUE RIDGE FRIDAY...WITH MVFR TO IFR CEILINGS
ALONG AND EAST OF THE MOUNTAINS.

RAIN CHANCES APPEAR LOWER FOR SATURDAY INTO SATURDAY NIGHT...BUT
DEPEND UPON THE EVENTUAL TRACK OF TROPICAL CYCLONE IRENE. EXPECT A
RETURN TO VFR IN THE WAKE OF IRENE LATER SUNDAY INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...RCS
LONG TERM...JJ/RCS
AVIATION...AMS/JH/PH
Hazardous weather outlook, Aug 25, 7:38 AM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 AM EDT THU AUG 25 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
738 AM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT APPROACHING FROM THE NORTHWEST THIS AFTERNOON. SCATTERED
STRONG TO SEVERE STORMS PRODUCING DAMAGING WINDS AND HAIL WILL BE
POSSIBLE INTO THIS EVENING. LOCALLY VERY HEAVY RAINFALL MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 1:54 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT THU AUG 25 2011

VAZ019-020-024-WVZ045-251845-
ALLEGHANY VA-BATH VA-GREENBRIER WV-ROCKBRIDGE VA-
154 PM EDT THU AUG 25 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...GREENBRIER
AND ROCKBRIDGE COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RENICK...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ALVON AROUND 200 PM...NEOLA AROUND 205 PM...
NATURAL WELL AROUND 220 PM...CALLISON...CARLOOVER...BACOVA
JUNCTION...AND LAKE MOOMAW AROUND 225 PM...INGALLS FIELD...HOT
SPRINGS AND AND BACOVA JUNCTION AROUND 230 PM.

LAT...LON 3812 7958 3788 7953 3781 8038 3799 8041

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:07 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers24 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.